Alert archive / Florida / Flash Flood Warnings in 2014

Flash Flood Warning 55, NWS Tallahassee, FL

December 24, 20144 counties in Florida; Decatur County, Seminole County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Dec 24, 2014, 5:59 AM CST for 4 counties in Florida; Decatur County, Seminole County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2014, 5:59 AM CST (11:59 UTC)
Expired
Dec 24, 2014, 9:00 AM CST
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, FL, Gadsden County, FL, Jackson County, FL, Liberty County, FL, Decatur County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 62 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 12.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WGUS52 KTAE 241159
FFWTAE
FLC013-039-063-077-GAC087-253-241500-
/O.NEW.KTAE.FF.W.0055.141224T1159Z-141224T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 AM CST WED DEC 24 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GADSDEN COUNTY IN FLORIDA...
  NORTH CENTRAL LIBERTY COUNTY IN FLORIDA...
  EASTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF BLOUNTSTOWN...
  SOUTHEASTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHWESTERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
  SOUTHEASTERN SEMINOLE COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 900 AM CST/1000 AM EST/

* AT 552 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH   
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. AROUND 2 TO 2.5 
  INCHES HAS FALLEN IN THE LAST HOUR IN THIS AREA AND ADDITIONAL 
  RAINFALL IS HEADED INTO THE AREA SOON. EVENT TOTAL RAINFALL IN THIS
  AREA SO FAR IS AROUND 6 INCHES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  CHATTAHOOCHEE...BLOUNTSTOWN...AND TORREYA STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3085 8478 3076 8463 3029 8513 3039 8527

$$

11-MOORE
1 follow-up statement
051 
WGUS72 KTAE 241440
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
840 AM CST WED DEC 24 2014

FLC013-039-063-077-GAC087-253-241450-
/O.CAN.KTAE.FF.W.0055.000000T0000Z-141224T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR GA-SEMINOLE GA-CALHOUN FL-JACKSON FL-GADSDEN FL-LIBERTY FL-
840 AM CST WED DEC 24 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
LIBERTY AND NORTHWESTERN GADSDEN COUNTIES IN FLORIDA...AND
SOUTHEASTERN JACKSON AND EASTERN CALHOUN COUNTIES IN THE PANHANDLE OF
FLORIDA...AND SOUTHEASTERN SEMINOLE AND SOUTHWESTERN DECATUR COUNTIES
IN SOUTHWEST GEORGIA...

LAT...LON 3085 8478 3076 8463 3029 8513 3039 8527

$$

11-MOORE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 4:10 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 24, 4:10 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 AM EST Wed Dec 24 2014

.Near Term [Through Today]...

In the mid and upper levels, there is a deep trough over the MS
River Valley. At the sfc, there is a cold front near LA/MS border
that will continue moving eastward. There is warm moist air in place
with dewpoints in the lower 70s for much of the area. Isolated
severe storms will continue overnight and into the morning hours.
Strong wind shear (0-6km around 60kts) will aid in the development
of storms. Isolated tornadoes remain a possibility with 0-1km shear
in excess of 40kts. The cold front will move through during the
afternoon hours today. Rain and thunderstorms will continue to move
through the area until the cold front passes. Three to ten inches
of rain fell over the region yesterday. One to two inches of additional
rain is likely through today. Winds will be gusty and southerly
ahead of the front and gusty and westerly behind the front. Lows
tonight will be in the lower 60s and highs tomorrow will be in the
upper 60s for western portions of the CWA and in the lower 70s
elsewhere.

.Short Term [Tonight Through Friday]...

The strong, highly amplified northern stream trough will begin to
lift northeast rapidly tonight as a slug of +PVA punches into the
back of trough forcing the entire, large anomaly into the fast
southwesterly upper-level flow. At this time, the front and
associated convection will be mostly through the southeast Big
Bend of Florida. However, due to the rather significant vertical
tilt to this system there will still be plenty of moisture and
forcing aloft to generate some light rain across portions of south
Georgia and north Florida to begin the evening hours. This will
primarily be confined to locations east of the Apalachicola river
in Florida and east of Albany in Georgia. By midnight all showers
should have come to an end. Overnight lows tonight will range from
the upper 30s across southeast Alabama and our extreme western
Panhandle counties, to around 50 degrees near Cross City.

The remainder of the short term period will feature much welcomed,
drier conditions. Highs on Thursday will be around 60 degrees for
most locations, except the middle 60s will be more common across
the southeast Big Bend of Florida. Thursday night, lows will fall
into the middle and upper 30s area-wide, with mid 40s along the
coast. Friday, high temperatures will warm to above seasonal
averages. Highs will range from the middle 60s across southeast
Alabama to the lower 70s across the southeast Big Bend.

.Long Term [Friday Night Through Wednesday]...

The Tri-State region will reside under deep layer southwesterly
flow between a central/western CONUS trough and a ridge centered
over the Florida Straits. This will result a somewhat wet pattern
across the northwestern half of the forecast area, and dry to the
southeast. The best chance for rain will be over the weekend when
a shortwave results in some weak cyclogenesis along the northern
Gulf coast. Afternoon highs and overnight lows will remain above
average through the period, especially over the southeastern half
of the area.

&&

.Aviation...
[Through 12Z Thursday]

IFR ceilings and visibilities will prevail (with brief
improvements to MVFR occasionally) with widespread showers and
thunderstorms at all terminals throughout most of the TAF period.
A cold front will move through during the afternoon hours bringing
an end to the rain with conditions improving to VFR. Winds will
be gusty ahead and behind the front. Some storms may be severe.

&&

.Marine...

Strong southerly winds with gusts to near gale force will continue
ahead of a cold front this afternoon. Behind the front, winds will
turn westerly around 20 knots. By tonight winds will fall to below
advisory levels, though seas won't fall to below headline levels
until some time Thursday afternoon.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected for the next
several days.

&&

.Hydrology...

At most, another 1 to 3 inches will fall ahead of a passing cold
front today. However, the damage is done across area rivers from
yesterdays rain. Most area rivers show sharp rises, though due to
the antecedent low flows many will not reach flood stage. There
are some exceptions though, most notably the Shoal River,
especially near Mossy Head which is sky-rocketing towards minor
flood stage. Over the longer term, the Ochlockonee river appears
to have been hit hardest and is forecast to reach moderate flood
stage by the weekend. Other honorable mentions are the Kinchafoonee
creek, Withlacoochee, St. Marks, and Apalachicola rivers which
are all forecast to reach minor flood stage. A period of dry
weather is expected to finish out the week, followed by the
possibility for only light QPF going through this weekend into
next week. Thus, no further agitation to the rivers is forecast.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   71  45  60  37  67 / 100  30   0   0   0
Panama City   69  46  59  45  66 / 100  10   0   0  10
Dothan        68  39  58  38  63 / 100  10   0   0  10
Albany        70  41  59  36  65 / 100  30   0   0   0
Valdosta      72  46  61  37  67 / 100  30   0   0   0
Cross City    74  51  64  37  71 / 100  60   0   0   0
Apalachicola  71  49  59  45  64 / 100  20   0   0  10

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through this afternoon for Calhoun-Central
     Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
     Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
     Walton-Washington.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 4 AM EST /3 AM CST/ Thursday for
     Coastal Bay-Coastal Gulf-South Walton.

GA...Flash Flood Watch through this afternoon for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through this afternoon for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 1 PM EST Thursday for Apalachee Bay-
     Coastal waters From Ochlockonee River to Apalachicola FL
     out to 20 NM-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Apalachicola to
     Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...MCDERMOTT
SHORT TERM...HARRIGAN
LONG TERM...HARRIGAN
AVIATION...MCDERMOTT
MARINE...HARRIGAN
FIRE WEATHER...MCDERMOTT
HYDROLOGY...HARRIGAN

In the hours before

Local storm report, Dec 24, 2:31 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 AM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      DE FUNIAK SPRINGS       30.72N 86.12W
12/24/2014                   WALTON             FL   LAW ENFORCEMENT

            A 10 FOOT SWATH OF WATER WAS COMPLETELY COVERING THE
            SOUTHBOUND LANE OF US HWY 83 SOUTH.

&&

GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:18 PM CSTTornado WarningTAEGulf27 min
Dec 23, 7:00 PM CSTTornado WarningTAEGulf22 min
Dec 23, 7:34 PM CSTRiver Flood WarningTAEWakulla61 hr
Dec 23, 7:40 PM CSTRiver Flood WarningTAEGadsden, Leon11 days
Dec 23, 11:28 PM CSTSpecial Marine WarningTAE62 min
Dec 24, 12:04 AM CSTFlash Flood Warning EmergencyTAEHolmes, Walton3 hr
Dec 24, 2:13 AM CSTHigh Surf AdvisoryTAEBay, Gulf, Walton25 hr
Dec 24, 2:29 AM CSTSpecial Marine WarningTAE31 min
Dec 24, 2:47 AM CSTSpecial Marine WarningTAE28 min
Dec 24, 2:49 AM CSTSpecial Marine WarningTAE56 min
Dec 24, 2:56 AM CSTFlash Flood WarningTAEHolmes, Walton3 hr
Dec 24, 3:08 AM CSTTornado WarningTAEHolmes, Jackson, Washington22 min
Dec 24, 4:42 AM CSTSpecial Marine WarningTAE63 min
Dec 24, 5:02 AM CSTWind AdvisoryTAEDixie, Franklin, Gadsden, Gulf, Jefferson, Lafayette and 4 more4 hr
Dec 24, 7:15 AM CSTFlash Flood WarningTAEGadsden, Leon, Liberty, Wakulla3 hr
Dec 24, 7:32 AM CSTRiver Flood WarningTAEWalton29 hr
Dec 24, 7:44 AM CSTSpecial Marine WarningTAE61 min
Dec 24, 8:33 AM CSTSpecial Marine WarningTAE57 min
Dec 24, 8:46 AM CSTSevere Thunderstorm WarningTAEJefferson, Leon44 min
Dec 24, 9:00 AM CSTRiver Flood WarningTAEHolmes, Washington8 days
Dec 24, 9:00 AM CSTRiver Flood WarningTAEWalton10 days
Dec 24, 9:27 AM CSTSpecial Marine WarningTAE93 min
Dec 24, 10:55 AM CSTSpecial Marine WarningTAE95 min
Dec 23, 7:17 PM CSTFlash Flood WarningTAEBrooks, Thomas5 hr
Dec 23, 7:37 PM CSTRiver Flood AdvisoryTAEGrady, Thomas36 hr
Dec 23, 8:32 PM CSTRiver Flood WarningTAEBrooks, Lowndes6 days
Dec 24, 12:50 AM CSTFlash Flood WarningTAEClay, Early3 hr
Dec 24, 1:51 AM CSTTornado WarningTAEBaker, Early, Miller, Seminole4 min
Dec 24, 2:12 AM CSTTornado WarningTAEBaker, Calhoun, Clay, Early, Miller, Randolph33 min
Dec 24, 3:04 AM CSTSevere Thunderstorm WarningTAEBaker, Dougherty, Lee, Mitchell, Terrell, Worth41 min
Dec 24, 3:43 AM CSTFlash Flood WarningTAEEarly3 hr
Dec 24, 4:11 AM CSTSevere Thunderstorm WarningTAEBaker, Dougherty, Lee, Terrell, Worth49 min
Dec 24, 6:09 AM CSTTornado WarningTAEColquitt, Dougherty, Mitchell, Worth36 min
Dec 24, 8:35 AM CSTFlash Flood WarningTAEBerrien, Brooks, Colquitt, Cook, Irwin, Tift115 min
Dec 24, 9:10 AM CSTSevere Thunderstorm WarningTAEBrooks, Lowndes, Thomas34 min
Dec 24, 9:50 AM CSTRiver Flood WarningTAELee5 days
Dec 24, 10:02 AM CSTSevere Thunderstorm WarningTAELanier, Lowndes28 min

Nearby

Flash Flood Warnings in Florida, 2014Flash Flood Warnings in Georgia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.